Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 120, NWS Austin/San Antonio, TX

May 13, 2016Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2016, 4:06 PM CDT for Kerr County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 4:06 PM CDT (21:06 UTC)
Expired
May 13, 2016, 5:00 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kerr County, TX

The radar

The Laughlin AFB radar (KDFX), 125 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS54 KEWX 132106
SVREWX
TXC265-132200-
/O.NEW.KEWX.SV.W.0120.160513T2106Z-160513T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
406 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KERR COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
  OF SEGOVIA...OR 17 MILES SOUTHEAST OF JUNCTION...MOVING SOUTH AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HUNT...WALTONIA...KERR WILDLIFE MANAGEMENT AREA...MOUNTAIN HOME...I-10
  NEAR THE KIMBLE-KERR COUNTY LINE AND THE INTERSECTION OF I-10 AND
  US 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3029 9944 2998 9920 2994 9965 3029 9970
TIME...MOT...LOC 2106Z 349DEG 11KT 3028 9959 

HAIL...1.25IN
WIND...60MPH
 
$$

MSL
1 follow-up statement
753 
WWUS54 KEWX 132136
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 PM CDT FRI MAY 13 2016

TXC265-132200-
/O.CON.KEWX.SV.W.0120.000000T0000Z-160513T2200Z/
KERR TX-
436 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN KERR COUNTY...

AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF
KERR WILDLIFE MANAGEMENT AREA...OR 23 MILES SOUTHEAST OF JUNCTION...
MOVING SOUTH AT 15 MPH. THIS STORM IS CURRENTLY SHOWING SIGNS OF
WEAKENING.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HUNT...WALTONIA...KERR WILDLIFE MANAGEMENT AREA...MOUNTAIN HOME...I-10
NEAR THE KIMBLE-KERR COUNTY LINE AND THE INTERSECTION OF I-10 AND US
290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3029 9944 2998 9920 2994 9965 3029 9970
TIME...MOT...LOC 2135Z 349DEG 11KT 3019 9957 

HAIL...1.25IN
WIND...60MPH
 
$$

MSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:39 PM CDT, 27 minutes earlier.

Area forecast discussion, May 13, 3:39 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
339 PM CDT FRI MAY 13 2016

.SHORT TERM (Tonight through Saturday Night)...
Late afternoon surface observations show a stationary front across
the coastal plains into the Rio Grande plains near Eagle Pass.
Otherwise, surface observations show a moist axis in place across
west central TX into the Hill Country. For the remainder of this
afternoon into the early evening, convection will be favored from
just north of the frontal boundary into the Hill Country along the
above mentioned moist axis. We can't completely rule out a strong
storm or two, but most activity will likely remain sub-severe.
Once we loose our daytime heating, this activity is expected to
decrease. The models do show some overnight/early morning activity
dropping southward from the panhandle/Texas south plains. However,
we are not confident this activity will make it into our region.
With this in mind, we'll go with a dry forecast for the late
evening and overnight hours. On Saturday, a weak outflow boundary
moving down from the north combined with a cold front moving down
from north Texas will bring additional rainfall chances to south
central Texas. The flow aloft will be rather weak, but again we
can't completely rule out a strong storm or two in the afternoon
and evening hours.

&&

.LONG TERM (Sunday through Friday)...
On Sunday, the flow aloft will begin to increase and slowly
transition from northwesterly to southwesterly as an upper level
trough drops across the western U.S. Meanwhile, the above
mentioned cold front may continue to drop into south central
Texas. Just how far south the front drops will largely depend on
the amount of convection along and behind the boundary. For now it
appears the front will not make much more progress than roughly
the Highway 71 corridor on Sunday. The medium range models both
show an increase in mid-level shortwave activity on Sunday. With
this and a front in the area, we have increased rain chances
slightly. The forecast continues to look interesting Sunday night
into Monday morning as we could see an MCS move across our region.
At this time, it appears areas along and west of I-10 stand a
better shot at seeing this activity. This definitely will be
monitored and for now we have increased rain chances slightly. For
the remainder of the forecast, the flow aloft should remain rather
active across Texas. This should continue to provide a good chance
for showers and thunderstorms across our region. The medium range
models disagree in showing a cold front moving into the region
Tuesday afternoon. For now, we'll need to monitor the weather on
Tuesday as this could provide another good chance for strong to
severe thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  87  66  82  67 /  10  40  30  50  50
Austin Bergstrom Intl Airport  66  87  66  82  67 /  10  40  30  50  50
New Braunfels Muni Airport     66  88  67  83  67 /  10  30  30  50  50
Burnet Muni Airport            67  84  63  78  65 /  10  40  30  50  50
Del Rio Intl Airport           72  88  69  84  68 /  10  50  40  50  50
Georgetown Muni Airport        67  85  63  79  66 /  10  40  30  50  50
Hondo Muni Airport             67  89  68  83  68 /  10  40  30  50  50
San Marcos Muni Airport        66  87  66  82  66 /  10  40  30  50  50
La Grange - Fayette Regional   68  87  68  84  68 /  10  40  20  40  50
San Antonio Intl Airport       69  87  68  82  67 /  10  30  30  50  50
Stinson Muni Airport           69  89  69  84  69 /  10  30  30  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...24
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 13, 4:00 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT FRI MAY 13 2016

TXZ171>173-183>194-202>209-217>225-228-140900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. HAIL AND GUSTY
WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY THROUGH THURSDAY. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW AREAS COULD RECEIVE HEAVY DOWNPOURS OF
1 TO 3 INCHES FROM MULTIPLE ROUNDS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:03 PM CDTSpecial Weather StatementEWXKinney42 min
May 12, 7:17 PM CDTSpecial Weather StatementEWXEdwards43 min
May 13, 5:08 PM CDTSpecial Weather StatementEWXReal67 min
May 13, 5:43 PM CDTSevere Thunderstorm WarningEWXEdwards, Real47 min
May 13, 6:34 PM CDTSpecial Weather StatementEWXEdwards56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.